Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

133 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Test showed gamma gt reading of 78. What should I do to lower it?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Thu, 13 Dec 2012 in X-ray, Lab tests and Scans
Question: Hi,
I have just been given a Gamma GT reading of 78. I believe this is possibly an alcohol related test. But I am completely T total and always have been, neither have I ever smoked. I am 77 years old. What could be the cause? And what can I do to lower it ?
doctor
Answered by Dr. Grzegorz Stanko 1 hour later
Hello!

Thank you for the query.

Your GGT level is only slightly elevated. In most cases such result does not indicates any pathology. GGT is an enzyme present in the liver cells mostly in the bile ducts cells. It gets high after alcohol abuse, spicy food intake, some medicines intake, gall stones, liver tumors.
I suggest you to have addition tests to make sure there is nothing to worry about. Abdominal ultrasound, full blood work, additional liver tests (AST,ALT, AP), amylase, bilirubin.
To make this test lower, you can take care of your liver with proper diet. Fatty foods and spicy foods should be avoided as well as medicines involving liver cells like pain killers etc.

Hope this will help. Feel free to ask further questions.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 56 minutes later
Thank you for your reply.
I did forget to say that I had my Gall Bladder removed about 8 years ago! I'm fine re spicy foods as I eat very few, I very rarely take pain killers. I do not like fatty foods...... Boring arno I !!
I wondered if the multitude of eye drops I have had to use in the last 3 weeks could be a cause ?
I do drink quite a lot of decaffinated Coke, I wondered if there could be something in that that could cause the problem ?
Regards
XXXXXXX
doctor
Answered by Dr. Grzegorz Stanko 17 minutes later
Hello!

Even if you had your gallbladder removed, there is always a possibility of stones creation in the bile ducts. The main reason of GGT increase is blockage of such ducts, but usually it gives GGT result around 600 to 1000. That is why I have asked you to perform abdominal ultrasound (during this test bile ducts can be measured and bile ducts stones can be visible) and AP(this should be also above the range if stones are present in the ducts).
Coke can cause such result, it contains bunch of unhealthy ingredients what in large dosages can cause liver problems. Moreover, decaffeinated can be much worst than regular as it is chemically modified with artificial sugars (aspartame).
By the way, large amounts of aspartame in regular dosages is proven to cause macular degeneration and glaucoma (aspartam is cumulating in the retina cells).
Eye drops are unlikely to cause liver tests increase as mostly they work locally and are only in minimal dosage absorbed to the blood.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 20 minutes later
I would just like to say thanks you for all your help, I now understand what it is all about !! I will start by cutting out the decaffinated coke, as I do drink a lot. And am due another blood test in 10 days, so will start with that .
Again many thanks
Regards
XXXXXXX
doctor
Answered by Dr. Grzegorz Stanko 4 minutes later
Hello!

You are welcome.

Just please note that it takes from 3 weeks to 3 months for the liver cells to get regenerated. It can be no difference in this test performed in a 10 days.
But it is good to see if it does not rises. So any result same or lower will be fine.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Glaucoma

doctor1 MD

What is the cause of sudden severe nose bleeds that are hard to stop. man aged 60, eye treatment for glaucoma and swelling at back of eyes. hypertension but controlled with medication Is this serious. Has had needles in eyes for pressure, has had other nose bleeds but not as bad as this one. Am concerned!

doctor1 MD

am on several medications the most recent for glaucoma. Xalatan and pilocarpine. this may not be
connected to how I feel today. Extreme perspiration but feel cold nauseaous and diarrhoea. Also suffer with ulcerative colitis and take Azathiaprin.

doctor1 MD

I am having pain in lower left quadrant, was constpated, took laxative with good results, no temp, numbness in left leg, doc dx me with sciatic-put on medrol dose pack, copleted 2wks ago. Now passiing long stringy matter with some mucus in stool, on daily fiber therapy. my doctor will not return my call, ER offers no help. Pain is not relieved by anything I try. Age 50, 190lbs, have asthma, depression, ^bp, glaucoma, pvc's.disc protrusion, c5-6 thoracic area and lumbar, hx of gasto duodenal ulcers. meds xanax 1mg tid prn anxiety, prozac 80mg qd, lorcet 10mg tid prn pain, duragesic patch q 48hrs, bp med qd ,xalatin ophth. gtt ou qd. surgery-hystorectomy,appendectomy, cervical fusion

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

my husband, 75, still working, engineer, takes lisinopril and various glaucoma eyedrops has been having episodes of not being able to make himself understood, speech not garble, but making no sense. Always at night, next morning perfectly OK>...

doctor1 MD

I'm a 57 year old female with minor cataracts in both eyes. I was advised to wait till the cataracts mature for surgery. I have short-sightedness (myopia). However, I now use low-level glasses for reading. I have hypertension and take 50 mg of...

doctor1 MD

I have recently had lazer treatment for narrow angle glaucoma in both eyes. Within a day after the treatment for the second eye I am now experiencing vertigo. Is this a side effect of the treatment or is it something I should be seeing my regular physician for? I have my next appt. with my opthalmologist on Wednesday.